Alert archive / Montana / Flood Watches in 2014

Flood Watch 4, NWS Missoula, MT

August 22, 20148 counties in Montana; Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flood watch at Aug 22, 2014, 4:09 AM MDT for 8 counties in Montana; Idaho County, Lemhi County, Idaho. It took effect at Aug 22, 2014, 12:00 PM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 4:09 AM MDT (10:09 UTC)
In effect from
Aug 22, 2014, 12:00 PM MDT
Expired
Aug 23, 2014, 4:02 AM MDT
In force
16 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 62 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WGUS65 KMSO 221009
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
409 AM MDT FRI AUG 22 2014

IDC049-059-MTC023-029-039-047-063-077-081-093-222100-
/O.NEW.KMSO.FA.A.0004.140822T1800Z-140823T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-DEER LODGE-FLATHEAD-GRANITE-LAKE-MISSOULA-POWELL-
RAVALLI-SILVER BOW-
409 AM MDT FRI AUG 22 2014 /309 AM PDT FRI AUG 22 2014/

...FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... 
  IDAHO AND LEMHI. IN MONTANA...DEER LODGE...FLATHEAD... 
  GRANITE...LAKE...MISSOULA...POWELL...RAVALLI AND SILVER BOW. 

* FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING

* WIDESPREAD LIGHT TO MODERATE RAINFALL WILL INTENSIFY AND BECOME
  HEAVY AT TIMES THROUGH SATURDAY MORNING. THE HEAVIEST
  PRECIPITATION TOTALS WILL BE ALONG THE CONTINENTAL DIVIDE AND
  ACROSS WEST CENTRAL MONTANA. A SECONDARY FOCUS OF MODERATE
  PRECIPITATION AMOUNTS WILL BE ACROSS CLEARWATER COUNTY AND LEMHI
  COUNTY IN IDAHO.

* POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.70
  INCHES, LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.40 TO
  1.50 INCHES. THESE ARE PRELIMINARY ESTIMATED AMOUNTS AND ARE
  SUBJECT TO CHANGE AS THE FORECAST REQUIRES.

* IMPACTS: PONDING OF WATER ON PROPERTIES AND ROADWAYS,
  ROCK/MUD/DEBRIS FLOWS IN AREAS PRONE TO FLOODING FROM
  WATERLOGGED SOIL, AS WELL AS FLASH FLOOD CONDITIONS FROM
  ISOLATED THUNDERSTORMS THAT MAY AFFECT WILDFIRE BURN SCARRED
  TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
4 follow-up statements
656 
WGUS65 KMSO 221140 CCA
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
540 AM MDT FRI AUG 22 2014

IDC049-059-MTC023-029-039-047-063-077-081-093-222245-
/O.COR.KMSO.FA.A.0004.140822T1800Z-140823T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-DEER LODGE-FLATHEAD-GRANITE-LAKE-MISSOULA-POWELL-
RAVALLI-SILVER BOW-
540 AM MDT FRI AUG 22 2014 /440 AM PDT FRI AUG 22 2014/

...FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... 
  IDAHO AND LEMHI. IN MONTANA...DEER LODGE...FLATHEAD... 
  GRANITE...LAKE...MISSOULA...POWELL...RAVALLI AND SILVER BOW. 

* FROM NOON MDT /11 AM PDT/ TODAY THROUGH SATURDAY MORNING

* WIDESPREAD LIGHT TO MODERATE RAINFALL WILL INTENSIFY AND BECOME
  HEAVY AT TIMES THROUGH SATURDAY MORNING. THE HEAVIEST
  PRECIPITATION TOTALS WILL BE ALONG THE CONTINENTAL DIVIDE AND
  ACROSS WEST CENTRAL MONTANA. A SECONDARY FOCUS OF MODERATE
  PRECIPITATION AMOUNTS WILL BE ACROSS IDAHO COUNTY AND LEMHI
  COUNTY IN IDAHO.

* POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.70
  INCHES, LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.40 TO
  1.50 INCHES. THESE ARE PRELIMINARY ESTIMATED AMOUNTS AND ARE
  SUBJECT TO CHANGE AS THE FORECAST REQUIRES.

* IMPACTS: PONDING OF WATER ON PROPERTIES AND ROADWAYS,
  ROCK/MUD/DEBRIS FLOWS IN AREAS PRONE TO FLOODING FROM
  WATERLOGGED SOIL, AS WELL AS FLASH FLOOD CONDITIONS FROM
  ISOLATED THUNDERSTORMS THAT MAY AFFECT WILDFIRE BURN SCARRED
  TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
333 
WGUS65 KMSO 222114
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
314 PM MDT FRI AUG 22 2014

MTC029-047-077-230400-
/O.EXT.KMSO.FA.A.0004.000000T0000Z-140823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-POWELL-
314 PM MDT FRI AUG 22 2014

...FLOOD WATCH NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... 
  FLATHEAD AND LAKE. IN WEST CENTRAL MONTANA...POWELL. 

* UNTIL 10 PM MDT THIS EVENING

* PRECIPITATION WILL CONTINUE INTO THIS EVENING ACROSS PARTS OF
  NORTHWEST AND WEST CENTRAL MONTANA. THE HEAVIEST AMOUNTS WILL
  FALL UNDER BRIEF, BUT STRONG THUNDERSTORMS.

* ALTHOUGH HEAVY PRECIPITATION IS ANTICIPATED THROUGHOUT THE NIGHT
  ALONG THE DIVIDE. COOLING TEMPERATURES AND A LOWERING SNOW LEVEL
  WILL SIGNIFICANTLY LOWER THE THREAT FOR FLOODING AFTER 10PM.

* POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.25 TO 1.00
  INCHES...LOCALLY UP TO 2.00 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

IDC049-059-MTC023-039-063-081-093-230400-
/O.CON.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW-
314 PM MDT FRI AUG 22 2014 /214 PM PDT FRI AUG 22 2014/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... 
  IDAHO AND LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... 
  GRANITE...MISSOULA...RAVALLI AND SILVER BOW. 

* THROUGH SATURDAY MORNING

* WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ACROSS THE AREA THIS EVENING THROUGH EARLY SATURDAY MORNING.
  SOME OF THESE WILL PRODUCE BRIEF, BUT VERY HEAVY RAINFALL AND
  MAY RESULT IN URBAN AND/OR SMALL STREAM FLOODING AS WELL AS
  POTENTIAL ISSUES OVER RECENT WILDFIRE BURN AREAS.

* POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.25
  INCHES... LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.30 TO
  1.00 INCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
267 
WGUS65 KMSO 230251
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT FRI AUG 22 2014

MTC029-047-077-230400-
/O.CAN.KMSO.FA.A.0004.000000T0000Z-140823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-POWELL-
851 PM MDT FRI AUG 22 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST
CENTRAL MONTANA HAS BEEN CANCELLED. 

$$

IDC049-059-MTC023-039-063-081-093-231200-
/O.CON.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW-
851 PM MDT FRI AUG 22 2014 /751 PM PDT FRI AUG 22 2014/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO... 
  IDAHO AND LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... 
  GRANITE...MISSOULA...RAVALLI AND SILVER BOW. 

* THROUGH SATURDAY MORNING

* WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP 
  ACROSS THE AREA THIS EVENING THROUGH EARLY SATURDAY MORNING. 
  SOME OF THESE WILL PRODUCE BRIEF... BUT VERY HEAVY RAINFALL 
  AND MAY RESULT IN URBAN AND/OR SMALL STREAM FLOODING AS WELL 
  AS POTENTIAL ISSUES OVER RECENT WILDFIRE BURN AREAS. 

* POTENTIAL RAINFALL AMOUNTS FOR WESTERN MONTANA: 0.60 TO 1.25 
  INCHES... LOCALLY UP TO 2.00 INCHES. FOR CENTRAL IDAHO: 0.30 
  TO 1.00 INCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
696 
WGUS65 KMSO 231002
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
402 AM MDT SAT AUG 23 2014

IDC049-059-MTC023-039-063-081-093-231115-
/O.CAN.KMSO.FA.A.0004.000000T0000Z-140823T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-DEER LODGE-GRANITE-MISSOULA-RAVALLI-SILVER BOW-
402 AM MDT SAT AUG 23 2014 /302 AM PDT SAT AUG 23 2014/

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST
CENTRAL MONTANA HAS BEEN CANCELLED. 

RAIN WILL CONTINUE TO FALL ACROSS THE REGION, HOWEVER THE BIGGEST
THREAT FOR FLOOD RELATED CONCERNS HAS PASSED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Aug 21, 3:31 PM MDT, 12 hours 38 minutes earlier.

Area forecast discussion, Aug 21, 3:31 PM MDT, 12 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 PM MDT Thu Aug 21 2014

.DISCUSSION...Widespread showers and thunderstorms have already
developed across much of the Northern Rockies as a very moist
atmosphere responds to sufficient daytime heating. We do not
anticipate these storms reaching severe strength, but they will at
times be strong with key threats of ample small hail and very
heavy rainfall. Another weakness in the upper flow ahead of a large
upper level storm system is forecast by the models to traverse the
region overnight. So just as storms will seem to be winding down
later this evening, a secondary resurgence in activity is expected
in the middle of the night.

The main upper level system will be entering the Pacific Northwest
on Friday and Northern Rockies through the weekend. Locations
across southwest Montana and Lemhi County will fall under a
particularly favorable area for convective development on Friday,
much earlier in the day than normal (likely between 9am and
11am). These storms will quickly become strong and likely poses
very heavy rainfall, which could become particularly problematic
for flood prone areas. A Flash Flood Watch could be warranted for
these areas, however we need to gather additional data over the
next 12 hours in order to make a final call. Elsewhere widespread
showers and thunderstorms will continue to develop throughout the
day with again, heavy rain and small hail the primary threats. In
fact, many models are resolving an area of focused rotation and
area of heavy precipitation developing across Ravalli, Missoula &
Granite Counties by Friday evening and persisting well into early
Saturday morning. Although the intensity for flash flooding is not
anticipated with this precipitation, the resultant amount may
produce some urban flooding concerns (i.e. water on roadways,
standing water in poor drainage areas, etc.).

Farther north along the Continental Divide and in Glacier
National Park heavy wrap around precipitation will be further
enhanced by up slope flow along the leeward side of the Divide.
This will ultimately spill over into the windward side, affecting
Glacier National Park, the Bob Marshall Wilderness and all other
areas, both valley and mountain near the Divide. All forecast
models place the heaviest amounts in these areas, on the order of
1 to 3 inches of liquid between Friday afternoon and Sunday
morning.

During this same time frame unseasonably cold Canadian air will be
descending upon Montana, lowering snow levels across basically the
same area where the heaviest precipitation is expected. This
collusion of factors will force snow levels to between 6500ft and
7000ft for a time and result in generally 2 to 5 inches of snow.
However some of the highest peaks could see more than that if
these factors work out just right. An early season Winter Weather
Advisory may be necessary, but will again wait for additional data
given the complexity and poor confidence with this enter system.
Precipitation will continue throughout the day on Saturday into
Sunday morning, but will gradually taper off and reveal a pleasant,
warmer Sunday.

Monday should see the last upper level wave in the northern tier trough
produce another round of light precipitation before the transition
to a high pressure pattern through midweek. Main concern for building
high pressure and clearing skies is cold mornings and patchy frost on
Tuesday and Wednesday. Otherwise expect nice weather in the afternoons
next week. Focus could then shift to another developing fall-like
weather system toward the end of the week. /ss

&&

.AVIATION...Showers and thunderstorms continue to develop across
the entire region and could impact aviation operations at all TAF
sites. This activity will not only continue through the evening,
but also overnight. Briefly lowered visibility and clings along
with frequent lightning will be the chief threats. Additional
development of showers and thunderstorms are also forecast for
Friday, likely starting as early as 22/1500z near KSMN and KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

Dickerson/SS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:02 PM MDTSpecial Weather StatementMSO28 min
Aug 21, 6:09 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 21, 6:17 PM MDTAreal Flood AdvisoryMSOGranite118 min
Aug 21, 6:25 PM MDTFlash Flood WarningMSOGranite2 hr
Aug 22, 12:01 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders9 hr
Aug 22, 12:11 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell24 hr
Aug 22, 4:17 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 22, 5:21 PM MDTSpecial Weather StatementMSOSilver Bow24 min
Aug 21, 8:09 PM MDTFlash Flood WarningMSOLemhi2 hr
Aug 21, 10:46 PM MDTAreal Flood AdvisoryMSOLemhi119 min
Aug 22, 4:26 PM MDTSpecial Weather StatementMSOClearwater34 min
Aug 22, 4:46 PM MDTAreal Flood AdvisoryMSOIdaho119 min

Nearby

Flood Watches in Montana, 2014Flood Watches in Idaho, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.